Advertisement

Journal of Nonlinear Science

, Volume 20, Issue 5, pp 523–567 | Cite as

Analysis of a General Family of Regularized Navier–Stokes and MHD Models

  • Michael Holst
  • Evelyn Lunasin
  • Gantumur Tsogtgerel
Open Access
Article

Abstract

We consider a general family of regularized Navier–Stokes and Magnetohydrodynamics (MHD) models on n-dimensional smooth compact Riemannian manifolds with or without boundary, with n≥2. This family captures most of the specific regularized models that have been proposed and analyzed in the literature, including the Navier–Stokes equations, the Navier–Stokes-α model, the Leray-α model, the modified Leray-α model, the simplified Bardina model, the Navier–Stokes–Voight model, the Navier–Stokes-α-like models, and certain MHD models, in addition to representing a larger 3-parameter family of models not previously analyzed. This family of models has become particularly important in the development of mathematical and computational models of turbulence. We give a unified analysis of the entire three-parameter family of models using only abstract mapping properties of the principal dissipation and smoothing operators, and then use assumptions about the specific form of the parameterizations, leading to specific models, only when necessary to obtain the sharpest results. We first establish existence and regularity results, and under appropriate assumptions show uniqueness and stability. We then establish some results for singular perturbations, which as special cases include the inviscid limit of viscous models and the α→0 limit in α models. Next, we show existence of a global attractor for the general model, and then give estimates for the dimension of the global attractor and the number of degrees of freedom in terms of a generalized Grashof number. We then establish some results on determining operators for the two distinct subfamilies of dissipative and non-dissipative models. We finish by deriving some new length-scale estimates in terms of the Reynolds number, which allows for recasting the Grashof number-based results into analogous statements involving the Reynolds number. In addition to recovering most of the existing results on existence, regularity, uniqueness, stability, attractor existence, and dimension, and determining operators for the well-known specific members of this family of regularized Navier–Stokes and MHD models, the framework we develop also makes possible a number of new results for all models in the general family, including some new results for several of the well-studied models. Analyzing the more abstract generalized model allows for a simpler analysis that helps bring out the core common structure of the various regularized Navier–Stokes and magnetohydrodynamics models, and also helps clarify the common features of many of the existing and new results. To make the paper reasonably self-contained, we include supporting material on spaces involving time, Sobolev spaces, and Grönwall-type inequalities.

Keywords

Navier–Stokes equations Euler equations Regularized Navier–Stokes Navier–Stokes-α Leray-α Modified-Leray-α Simplified Bardina Navier–Stokes–Voight Magnetohydrodynamics MHD 

Mathematics Subject Classification (2000)

35Q30 35Q35 37L30 76B03 76D03 76F20 76F55 76F65 

References

  1. Bardos, C., Linshiz, J., Titi, E.S.: Global regularity for a Birkhoff-Rott-α approximation of the dynamics of vortex sheets of the 2D Euler equations. Physica D 237, 1905–1911 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  2. Bhat, H.S., Fetecau, R.C., Marsden, J.E., Mohseni, K., West, M.: Lagrangian averaging for compressible fluids. Multiscale Model. Simul. 3(4), 818–837 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  3. Caffarelli, L., Kohn, R., Nirenberg, L.: Partial regularity of suitable weak solutions of the Navier–Stokes equations. Commun. Pure Appl. Math. 35(6), 771–831 (1982) zbMATHCrossRefMathSciNetGoogle Scholar
  4. Cao, Y., Titi, E.S.: On the rate of convergence of the two-dimensional α-models of turbulence to the Navier–Stokes equations. arXiv:0902.4247v1 (2009)
  5. Cao, C., Holm, D.D., Titi, E.S.: On the Clark-α model of turbulence: global regularity and long-time dynamics. J. Turbul. 6(20), 1–11 (2005) CrossRefMathSciNetGoogle Scholar
  6. Cao, Y., Lunasin, E., Titi, E.S.: Global well-posedness of the viscous and inviscid simplified Bardina model. Commun. Math. Sci. 4(4), 823–848 (2006) zbMATHMathSciNetGoogle Scholar
  7. Cao, Y., Musslimani, Z., Titi, E.S.: Nonlinear Schrödinger–Helmholtz equation as numerical regularization of the nonlinear Schrödinger equation. Nonlinearity 21, 879–898 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  8. Chen, S., Foias, C., Holm, D.D., Olson, E., Titi, E.S., Wynne, S.: Camassa–Holm equations as closure model for turbulent channel and pipe flow. Phys. Rev. Lett. 81(24), 5338–5341 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  9. Chen, S., Foias, C., Holm, D.D., Olson, E., Titi, E.S., Wynne, S.: The Camassa–Holm equations and turbulence. Physica D 133(1–4), 49–65 (1999a) zbMATHCrossRefMathSciNetGoogle Scholar
  10. Chen, S., Foias, C., Holm, D.D., Olson, E., Titi, E.S., Wynne, S.: A connection between the Camassa–Holm equations and turbulent flows in channels and pipes. Phys. Fluids 11(8), 2343–2353 (1999b) zbMATHCrossRefMathSciNetGoogle Scholar
  11. Chen, S., Holm, D.D., Margolin, L.G., Zhang, R.: Direct numerical simulation of the Navier–Stokes alpha model. Physica D 133(1–4), 66–83 (1999c) zbMATHCrossRefMathSciNetGoogle Scholar
  12. Cheskidov, A., Holm, D.D., Olson, E., Titi, E.S.: On a Leray-α model of turbulence. R. Soc. A, Math. Phys, Eng. Sci. 461, 629–649 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  13. Cockburn, B., Jones, D.A., Titi, E.S.: Degrés de liberté déterminants pour équations nonlinéaires dissipatives. C. R. Acad. Sci. Paris, Sér. I 321, 563–568 (1995) zbMATHMathSciNetGoogle Scholar
  14. Cockburn, B., Jones, D.A., Titi, E.S.: Estimating the number of asymptotic degrees of freedom for nonlinear dissipative systems. Math. Comput. 66, 1073–1087 (1997) zbMATHCrossRefMathSciNetGoogle Scholar
  15. Constantin, P., Foias, C., Manley, O.P., Temam, R.: Determining modes and fractal dimension of turbulent flows. J. Fluid Mech. 150, 427–440 (1985) zbMATHCrossRefMathSciNetGoogle Scholar
  16. Devlin, K.J.: The Millenium Problems: The Seven Greatest Unsolved Mathematical Puzzles of Our Time. Basic Books, New York (2002) Google Scholar
  17. Doering, C., Foias, C.: Energy dissipation in body-forced turbulence. J. Fluid Mech. 467, 289–306 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  18. Ebrahimi, M.A., Holst, M., Lunasin, E.: The Navier–Stokes–Voight model for image inpainting. Submitted for publication. Available as arXiv:0901.4548 [math.AP]
  19. Foias, C., Prodi, G.: Sur le comportement global des solutions non stationnaires des équations de Navier–Stokes en dimension two. Rend. Semin. Mat. Univ. Padova 39, 1–34 (1967) zbMATHMathSciNetGoogle Scholar
  20. Foias, C., Temam, R.: Asymptotic numerical analysis for the Navier–Stokes equations. Nonlinear Dynamics and Turbulence (1983) Google Scholar
  21. Foias, C., Temam, R.: Determining the solutions of the Navier–Stokes equations by a set of nodal values. Math. Comput. 43, 177–183 (1984) MathSciNetGoogle Scholar
  22. Foias, C., Titi, E.S.: Determining nodes, finite difference schemes and inertial manifolds. Nonlinearity 4, 135–153 (1991) zbMATHCrossRefMathSciNetGoogle Scholar
  23. Foias, C., Manley, O.P., Temam, R., Treve, Y.: Asymptotic analysis of the Navier–Stokes equations. Physica D 9, 157–188 (1983) zbMATHCrossRefMathSciNetGoogle Scholar
  24. Foias, C., Sell, G., Temam, R.: Inertial manifolds for nonlinear evolutionary equations. J. Differ. Equ. 73, 309–353 (1988) zbMATHCrossRefMathSciNetGoogle Scholar
  25. Foias, C., Holm, D.D., Titi, E.S.: The Navier–Stokes-alpha model of fluid turbulence. Advances in nonlinear mathematics and science. Physica D 152/153, 505–519 (2001) CrossRefMathSciNetGoogle Scholar
  26. Foias, C., Holm, D.D.. Titi, E.S.: The three-dimensional viscous Camassa–Holm equations, and their relation to the Navier–Stokes equations and turbulence theory. J. Dyn. Differ. Equ. 14, 1–35 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  27. Geurts, B., Holm, D.D.: Fluctuation effects on 3d-Lagrangian mean and Eulerian mean fluid motion. Physica D 133, 215–269 (1999) CrossRefMathSciNetGoogle Scholar
  28. Geurts, B., Holm, D.D.: Regularization modeling for large eddy simulation. Phys. Fluids 15, L13–L16 (2003) CrossRefMathSciNetGoogle Scholar
  29. Gibbon, J.D., Holm, D.D.: Length-scale estimates for the LANS-α equations in terms of the Reynolds number. Physica D: Nonlinear Phenom. 220(1), 69–78 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  30. Gibbon, J.D., Holm, D.D.: Estimates for the LANS-α, Leray-α and Bardina models in terms of a Navier–Stokes Reynolds number. Indiana Univ. Math. J. 57(6), 2761–2774 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  31. Guermond, J.-L., Prudhomme, S.: On the construction of suitable solutions to the Navier–Stokes equations and questions regarding the definition of large eddy simulation. Physica D 207(1–2), 64–78 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  32. Hecht, M., Holm, D.D., Wingate, B.: Implementation of the LANS-α turbulence model in a primitive equation ocean model. J. Comput. Phys. 227, 5691 (2008a) zbMATHCrossRefMathSciNetGoogle Scholar
  33. Hecht, M., Holm, D.D., Wingate, B.: The LANS-α and Leray turbulence parametrizations in primitive equation ocean modeling. J. Phys. A: Math. Theor. 41, 344009 (2008b) CrossRefMathSciNetGoogle Scholar
  34. Holm, D.D., Marsden, J., Ratiu, T.: Euler–Poincaré models of ideal fluids with nonlinear dispersion. Phys. Rev. Lett. 80, 4173–4176 (1998) CrossRefGoogle Scholar
  35. Holst, M.: Some bounds on the number of determining nodes for weak solutions of the Navier–Stokes equations. Technical Report CRPC-95-1, Applied Mathematics and CRPC, California Institute of Technology (1995) Google Scholar
  36. Holst, M., Titi, E.: Determining projections and functionals for weak solutions of the Navier–Stokes equations. Technical Report CRPC-96-4, Applied Mathematics and CRPC, California Institute of Technology (1996) Google Scholar
  37. Holst, M., Titi, E.: Determining projections and functionals for weak solutions of the Navier–Stokes equations. In: Censor, Y., Reich, S. (eds.) Recent Developments in Optimization Theory and Nonlinear Analysis. Contemporary Mathematics, vol. 204. American Mathematical Society, Providence (1997) Google Scholar
  38. Ilyin, A., Lunasin, E., Titi, E.S.: A modified-Leray-α subgrid scale model of turbulence. Nonlinearity 19, 879–897 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  39. Jones, D.A., Titi, E.S.: Determining finite volume elements for the 2D Navier–Stokes equations. Physica D 60, 117–133 (1992a) CrossRefMathSciNetGoogle Scholar
  40. Jones, D.A., Titi, E.S.: On the number of determining nodes for the 2D Navier–Stokes equations. J. Math. Anal. Appl. 168, 72–88 (1992b) zbMATHCrossRefMathSciNetGoogle Scholar
  41. Jones, D.A., Titi, E.S.: Upper bounds on the number of determining modes, nodes, and volume elements for the Navier–Stokes equations. Indiana Univ. Math. J. 42(3), 875–887 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  42. Kalantarov, V.K., Titi, E.S.: Global attractors and determining modes for the 3D Navier–Stokes–Voight equations. Chin. Ann. Math. B 30(6), 697–714 (2009) zbMATHCrossRefMathSciNetGoogle Scholar
  43. Kalantarov, V.K., Levant, B., Titi, E.S.: Gevrey regularity for the attractor of the 3D Navier–Stokes–Voight equations. J. Nonlinear Sci. 19(2), 133–152 (2009) zbMATHCrossRefMathSciNetGoogle Scholar
  44. Katz, N.H., Pavlović, N.: A cheap Caffarelli–Kohn–Nirenberg inequality for the Navier–Stokes equations with hyper-dissipation. Geom. Funct. Anal. 12(2), 355–379 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  45. Khouider, B., Titi, E.S.: An inviscid regularization for the surface quasi-geostrophic equation. Commun. Pure Appl. Math. 61(10), 1331–1346 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  46. Layton, W., Lewandowski, R.: On a well-posed turbulence model. Discrete Contin. Dyn. Syst. B 6, 111–128 (2006) zbMATHMathSciNetGoogle Scholar
  47. Levant, B., Ramos, F., Titi, E.S.: On the statistical properties of the 3d incompressible Navier–Stokes-Voight model. Commun. Math. Sci. (2009) Google Scholar
  48. Linshiz, J., Titi, E.S.: Analytical study of certain magnetohydrodynamic-alpha models. J. Math. Phys. 48(6) (2007) Google Scholar
  49. Lunasin, E., Kurien, S., Taylor, M.A., Titi, E.S.: A study of the Navier–Stokes-α model for two-dimensional turbulence. J. Turbul. 8, 751–778 (2007) CrossRefMathSciNetGoogle Scholar
  50. Lunasin, E., Kurien, S., Titi, E.S.: Spectral scaling of the Leray-α model for two-dimensional turbulence. J. Phys. A: Math. Theor. 41(34), 344014 (2008) CrossRefMathSciNetGoogle Scholar
  51. Marsden, J.E., Shkoller, S.: Global well-posedness for the Lagrangian averaged Navier–Stokes (LANS-α) equations on bounded domains. R. Soc. Lond. Philos. Trans. Ser. A Math. Phys. Eng. Sci. 359(1784), 1449–1468 (2001). Topological methods in the physical sciences (London, 2000) zbMATHCrossRefMathSciNetGoogle Scholar
  52. Marsden, J.E., Shkoller, S.: The anisotropic Lagrangian averaged Euler and Navier–Stokes equations. Arch. Ration. Mech. Anal. 166(1), 27–46 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  53. Maxwell, D.: Initial Data for Black Holes and Rough Spacetimes. Ph.D. Thesis, University of Washington (2004) Google Scholar
  54. Mininni, P.D., Montgomery, D.C., Pouquet, A.: Numerical solutions of the three-dimensional magnetohydrodynamic alpha-model. Phys. Rev. E 71, 046304 (2005a) CrossRefGoogle Scholar
  55. Mininni, P.D., Montgomery, D.C., Pouquet, A.: A numerical study of the alpha model for two-dimensional magnetohydrodynamic turbulent flows. Phys. Fluids 17, 035112-17 (2005b) CrossRefMathSciNetGoogle Scholar
  56. Mohseni, K., Kosović, B., Shkoller, S., Marsden, J.E.: Numerical simulations of the Lagrangian averaged Navier–Stokes equations for homogeneous isotropic turbulence. Phys. Fluids 15(2), 524–544 (2003) CrossRefMathSciNetGoogle Scholar
  57. Olson, E., Titi, E.S.: Viscosity versus vorticity stretching: global well-posedness for a family of Navier–Stokes-alpha-like models. Nonlinear Anal. 66(11), 2427–2458 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  58. Oskolkov, A.P.: The uniqueness and solvability in the large of the boundary value problems for the equations of motion of aqueous solutions of polymers. Zap. Naucn. Semin. Leningr. Otd. Mat. Inst. Steklov (LOMI) 38, 98–136 (1973) zbMATHMathSciNetGoogle Scholar
  59. Oskolkov, A.P.: On the theory of Voight fluids. Zap. Naucn. Semin. Leningr. Otd. Mat. Inst. Steklov (LOMI) 96, 233–236 (1980) zbMATHMathSciNetGoogle Scholar
  60. Petersen, M., Hecht, M., Wingate, B.: Efficient form of the lans-alpha turbulence model in a primitive-equation ocean model. J. Comput. Phys. 227, 5717 (2008) zbMATHCrossRefMathSciNetGoogle Scholar
  61. Temam, R.: Navier–Stokes Equations: Theory and Numerical Analysis. North-Holland, Amsterdam (1977) zbMATHGoogle Scholar
  62. Temam, R.: Infinite-Dimensional Dynamical Systems in Mechanics and Physics. Springer, New York (1988) zbMATHGoogle Scholar
  63. Zhou, Y., Fan, J.: Global well-posedness for two modified-Leray-α-MHD models with partial viscous terms. Math. Methods Appl. Sci. (2009a, to appear) Google Scholar
  64. Zhou, Y., Fan, J.: On the Cauchy problem for a Leray-α-MHD model (2009b, submitted) Google Scholar
  65. Zhou, Y., Fan, J.: Regularity criteria for the viscous Camassa–Holm equations. International Mathematics Research Notices, page ARTICLE ID rnp023 (2009c) Google Scholar
  66. Zolesio, J.L.: Multiplication dans les espaces de Besov. Proc. R. Soc. Edinb. (A) 78(2), 113–117 (1977) zbMATHMathSciNetGoogle Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  • Michael Holst
    • 1
  • Evelyn Lunasin
    • 2
  • Gantumur Tsogtgerel
    • 3
  1. 1.Department of MathematicsUniversity of California San DiegoLa JollaUSA
  2. 2.Department of MathematicsUniversity of ArizonaTucsonUSA
  3. 3.Department of Mathematics and StatisticsMcGill UniversityMontrealCanada

Personalised recommendations